CDK4/6 Inhibitors in Metastatic Disease

Adam M. Brufsky, MD, PhD, and Lynn Acierno, BSN, RN, OCN, RN-BC, consider the use of CDK4/6 inhibitors in metastatic breast cancer.
PUBLISHED January 11, 2018


Transcript: 

Adam M. Brufsky, MD, PhD: There’s a new therapy that’s come out in the last year or two: CDK4/6 inhibitors for metastatic ER-positive breast cancer. I think it’s really changed the way that we treat people. These drugs double the progression-free survival that women have with metastatic disease, from a year, or 2 years, and, in some cases, even longer, since women are on these drugs for a long time. They inhibit an enzyme, called CDK4 [cyclin-dependent kinase 4], that’s responsible for cell cycle control in women with ER-positive metastatic disease. They’re very effective with antihormonal therapy.
The biggest issue with these drugs, because they inhibit not only CDK4 but an enzyme called CDK6 [cyclin-dependent kinase 6], which is responsible for maturation and neutrophils, is their side effects. The biggest one seems to be neutropenia.

These drugs are dosed, at least in terms of palbociclib, as 3 weeks on and 1 week off, with very specific criteria. And, one of the big things is talking about my interaction with the nurses. I’ll get a call. “The neutrophil count is 500. What do you want to do?” Or, “The neutrophil count is 700. What should we do?” Do you want to talk about how you guys manage that? It’s important for people to know that it’s OK to have neutropenia. But, you need to adjust the dose of the drugs based on things.

Lynn Acierno, BSN, RN, OCN, RN-BC: When a patient starts the drug, we plan, at least for the first 2 or 3 cycles, to check the blood counts every 2 weeks. There are parameters that have been put out, that we can go by, as far as holding the drug or rechecking the labs. We certainly do a lot of education with patients, initially, about what it means to have neutropenia. We talk to them about the precautions that they can take to keep themselves healthy. Having patients have their lab work every 2 weeks is the best way to know how things are going.

Adam M. Brufsky, MD, PhD: Right.

Lynn Acierno, BSN, RN, OCN, RN-BC: Then, we can just change doses accordingly. As we know, there are 3 different doses.

Adam M. Brufsky, MD, PhD: But, sometimes the best laid plans have issues, as we know from this very morning. Someone’s getting cataract surgery tomorrow. She happened to stay on her palbociclib. What do we do? Do we do a complete blood count, tell her to stop using it, and, maybe, hold the cataract surgery? These are the things that happen. People feel so well on these drugs that they want to go back to do all the other things they normally do.

Lynn Acierno, BSN, RN, OCN, RN-BC: Absolutely. I think the number 1 side effect, that we see, is neutropenia. But, fatigue is a big complaint.

Adam M. Brufsky, MD, PhD: Fatigue is a big one

Lynn Acierno, BSN, RN, OCN, RN-BC: Patients do need to be aware that treatment needs to be held prior to certain procedures. We’ve found that in some patients, the schedule of taking them can be a barrier. Also, knowing when to get the lab work, and knowing when to not take it. We try to educate them on how to take that drug. We advise them to take it at the same time every day, to get their lab work done, and to notify the nurses if they have a fever greater than 100.5, or any signs of infection. On the patient’s part, it is about remembering to take it every day, as opposed to coming in every 3 weeks for an intravenous therapy. They need to be actively involved. And, plus, “Let us know if something’s coming up, whether it’s dental work or cataract surgery, or anything, so that we can tell them what they need to do.

Adam M. Brufsky, MD, PhD: Right.

Adam M. Brufsky, MD, PhD: What do you guys tell patients about fatigue? How do they deal with it? How do you help them deal with it?

Lynn Acierno, BSN, RN, OCN, RN-BC: From what I’ve heard from patients, over the years, this cancer-related fatigue is unlike any fatigue they’ve ever had. They can’t necessarily sleep it away. There’s a lot going on with the cancer, and the body fighting the cancer, and the drugs killing the cancer. They are going to be tired. They do have a license to take a nap. That is what I tell them. But, if they feel energetic, they should take advantage of that. They should go for a walk and do what they need to do. But, on the days that you do need to rest, go ahead and rest. If you find that your fatigue is interfering with your daily life, and you’re not enjoying life, if it’s keeping you from doing things, then it becomes a problem. Then, we need to really take a look at that.

Adam M. Brufsky, MD, PhD: What do we do about it when there’s a problem? What do you guys recommend?

Lynn Acierno, BSN, RN, OCN, RN-BC: We have tweaked doses, if the drug is just too much for you. I’ve had physicians, in the past, order low-dose steroids for energy.

Adam M. Brufsky, MD, PhD: Right. I agree with you. We correct what we can correct.

Lynn Acierno, BSN, RN, OCN, RN-BC: Right. The best thing that we can do is tell them to eat as best as they can. And, to make sure they’re hydrated. That is a huge part.

Adam M. Brufsky, MD, PhD: Hydration is huge. That’s probably a part of the fatigue. There’s probably more fatigue because of subclinical dehydration.

Lynn Acierno, BSN, RN, OCN, RN-BC: People will come in to get their fluids, and they’re like a new person. So, it’s making sure they drink enough. But, again, it’s important to keep us posted on how the side effects are interfering with their life. And, it’s just letting them know that when they’re done with their cycles, things should be better.

Adam M. Brufsky, MD, PhD: I agree.

Lynn Acierno, BSN, RN, OCN, RN-BC: Sometimes it’s hard for them to think that far ahead. It can be really discouraging.

Adam M. Brufsky, MD, PhD: I agree.

Transcript Edited for Clarity 

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In